Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 488, NWS Jackson, MS

August 4, 2009Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 4, 2009, 5:41 PM CDT for Forrest County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Aug 4, 2009, 6:15 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Forrest County, MS

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 PM CDTHAIL 0.885 S Brooklyn, MSREPORTED BY FORREST COUNTY EOC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 042241
SVRJAN
MSC035-042315-
/O.NEW.KJAN.SV.W.0488.090804T2241Z-090804T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROOKLYN MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HILL BY 600 PM CDT...
  BROOKLYN AND MAXIE BY 615 PM CDT...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3097 8934 3119 8930 3119 8914 3102 8914
      3100 8913 3095 8913 3094 8913 3095 8934
TIME...MOT...LOC 2241Z 001DEG 2KT 3110 8920

$$
1 follow-up statement
000 
WWUS54 KJAN 042309
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT TUE AUG 4 2009

MSC035-042315-
/O.CON.KJAN.SV.W.0488.000000T0000Z-090804T2315Z/
FORREST MS-
609 PM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN FORREST COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BROOKLYN MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3097 8934 3119 8930 3119 8914 3102 8914
      3100 8913 3095 8913 3094 8913 3095 8934
TIME...MOT...LOC 2309Z 355DEG 3KT 3107 8922

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:07 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 3:07 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT TUE AUG 4 2009

.DISCUSSION...CHALLENGING FORECAST ON TAP FOR WED...BUT OUTSIDE OF
THAT...GENERALLY A TEMP FORECAST.

FOR TONIGHT...LOOK FOR THE CURRENT VERY ISO CONVECTION TO DIMINISH
AROUND 6-7 PM AND I WILL LIKELY USE A PRE-1ST PERIOD WORDING FOR THE
ZONES TO COVER THOSE CHANCES. OTHER THAN THAT...LOOK FOR CLEAR SKIES
TONIGHT WITH WARM/HUMID CONDITIONS. I FOLLOWED THE TREND FROM THIS
MORNING AND STAYED A TAD WARMER THAN GUID FOR LOWS FOR MOST SITES.

WE CURRENTLY SIT ON THE EASTERN PERIPHERY OF THE UPPER RIDGE AND
THAT LOOKS TO REMAIN THE CASE UNTIL ABOUT LATE THU AND INTO FRI
BEFORE THE PATTERN MORPHS AND THE UPPER RIDGE BUILDS ALMOST
OVERHEAD. UNTIL THEN...THE RESULTING FLOW IN THE MID/UPPER LEVELS
WILL BE NW AND SHIFTING TO MORE NORTHERNLY FOR WED...THEN NE-ERLY BY
THU. MY CONCERN WILL BE FOR THE SHIFTING OF THE FLOW TOMORROW AND
THE FACT THAT THE MID/UPPER TROUGH AXIS WILL SURGE MORE OUR WAY AND
HELP PUSH A WEAK SFC BOUNDARY INTO OR VERY CLOSE TO THE N SECTIONS
OF THE CWA. THE RESULT APPEARS TO BE DECENT PRECIP CHANCES WHICH IS
SUPPORTED BY THE NAM/EURO. HOWEVER...THE GFS/SREF DO NOT DEVELOP
MUCH IN THE WAY OF QPF AND KEEP THE LOWER LEVELS OF THE ATMS MUCH
DRIER. I HAVE A HARD TIME SEEING NOTHING HAPPEN AND WILL LEAN MORE
TOWARD THE MORE AGGRESSIVE NAM/GFS. THERE JUST SEEMS TO BE TOO MANY
ELEMENTS SUPPORTING CONVECTION THAN THERE ARE NEGATIVES...EVEN FROM
THE MODELS THAT DONT GENERATE QPF. AS A RESULT...I HAVE INCREASED
POPS ACROSS THE N...NE AND PORTIONS OF THE CENTRAL FOR THE AFTERNOON
ON WED. THINGS SHOULD LINGER INTO THE EVENING AND HAVE HELD ONTO
POPS A BIT LONGER. LOOK AT THE HAZARDS DISCUSSION BELOW FOR MORE
DETAILS ON THE SVR RISK.

BY THU INTO FRI...A BIT DRIER AIR MOVES IN ALONG WITH SUBSIDENCE AS
THE FLOW ADJ TO MORE NE-ERLY AND WE SEE HGHTS RISE AS THE UPPER
RIDGE BEGINS TO BUILD. THE LATEST POPS WERE LOWER AND HAVE ACCEPTED.

AS FOR TEMPS OVER THE NEXT FEW DAYS...GUID SEEM MUCH MORE IN LINE
AND HAVE GENERALLY FOLLOWED. THERE WERE A SITE OR TWO ON WED THAT
SEEM TO BE A BIT EXCESSIVE ON TEMPS AND I LOWERED. OTHER THAN
THAT...GUID VALUES WERE GOOD. /CME/

HAZARD...UNCERTAINTY STILL EXISTS FOR SEVERE WEATHER ON WEDNESDAY.
AS THE EDGE OF THE MID LEVEL RIDGE EXTENDS ACROSS THE EASTERN
SECTIONS OF THE CWA...THIS WILL ALLOW FOR A DECENT DISTURBANCE TO
ROUND THE PERIPHERY OF THE RIDGE. HERE IS WHERE THE UNCERTAINTY
LIES....THE GFS SHOWS THE DISTURBANCE MOVING NORTH OF THE REGION
WHEREAS THE NAM DEPICTS IT MOVING A LITTLE FURTHER TO THE SOUTH.
UPPER JET PUTS US GENERALLY IN THE LEFT FRONT FAVORABLE QUAD OF THE
JET AND SUBTLE DIFFERENCES EXIST IN THE PLACEMENT OF A MID LEVEL JET
BUT GENERALLY IN THE FAVORABLE QUAD AS WELL. PLACEMENT OF THIS
DISTURBANCE WILL HAVE AN IMPACT ON HOW MUCH WEATHER WE GET. THE BEST
TIME FOR ANY SEVERE WEATHER WOULD BE IN THE AFTERNOON AND
EVENING...FROM ABOUT 2-9PM. HOWEVER...GIVEN BEING ON THE FRINGE OF
THE RIDGE AND TRACK OF THE DISTURBANCE...WE COULD EVEN GET LEFT OUT
OF THE SEVERE WEATHER. THIS BEING SAID...IF THE UPPER SUPPORT TRACKS
JUST SOUTH ENOUGH...SBCAPES WILL BE ABOUT 3000-3100 J/KG...MLCAPES
OF 2700-3000 K/KG...VERTICAL TOTALS OF 27-29C WILL ALL BE ENOUGH
INSTABILITY AND LAPSE RATE TO PRODUCE SOME DECENT STORMS AND
UPDRAFTS. GIVEN AT LEAST 20-25KTS AT 500MB...THIS IS SUFFICIENT TO
HAVE ORGANIZED STORMS AND PRODUCE THE MAIN THREATS FROM DAMAGING
WINDS AND HAIL UP TO QUARTER SIZE. RIGHT NOW...GIVEN TRACK OF
DISTURBANCE...AND AREA OF FAVORABLE INSTABILITY AND OTHER
PARAMETERS...THE BEST LOCATION FOR THESE STORMS WILL BE ACROSS THE
EAST CENTRAL AND NORTH EAST. THE WEST COULD ALSO SEE SOME
STORMS...BUT GIVEN CLOSER PROXIMITY TO RIDGE...THIS AREA COULD
REMAIN CAPPED AND NOT SEE AS MUCH. WILL HIGHLIGHT THE EASTERN
SECTIONS IN THE HWO AND GRAPHICASTS AND PROB HAZARDS. /28/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE REST OF
THE AFTERNOON INTO THE EVENING. ISOLATED AFTERNOON STORMS WILL
DISSIPATE BY SUNSET. OVERNIGHT...SHOULD SEE SOME HIGH LEVEL CIRRUS
AS DISTURBANCE PASS TO OUR NORTH. UNCERTAINTY EXISTS ON WEDNESDAY AS
SEVERAL PARAMETERS MAY COME TOGETHER FOR SCATTERED SEVERE STORMS.
THIS WOULD MAINLY BE IN THE NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL TOMORROW AFTERNOON. SITES IMPACTED WOULD BE FROM
KGWO...KGTR...KMEI. THIS WOULD PRODUCE LOCAL MVFR TO IFR
VISIBILITIES IN THUNDERSTORMS. PLACEMENT OF FEATURES INVOLVED ARE
STILL UNCERTAIN AND IT IS POSSIBLE THAT VERY LITTLE COULD OCCUR AT
THESE SITES. ELSEWHERE...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
THE NEXT 24 HOURS.  /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  96  72  95 /   3  21  24  16
MERIDIAN      71  95  71  94 /   6  28  28  12
VICKSBURG     73  97  74  95 /   3  12  21  15
HATTIESBURG   73  96  73  93 /  10  18  28  23
NATCHEZ       72  94  73  92 /   7   7  19  21
GREENVILLE    73  97  71  96 /   4  31  14   6
GREENWOOD     73  97  71  96 /   5  37  14   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
28
Hazardous weather outlook, Aug 4, 2:38 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT TUE AUG 4 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-041-047-053>055-
059>066-072>074-051930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-WARREN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
230 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AS WELL AS SOUTH AND CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ018-019-025>039-042>046-048>052-056>058-051930-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
230 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH...CENTRAL...AND EAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE TO THE NORTH OF THE
REGION AND INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. THIS ALONG
WITH THE INFLUENCE OF AN UPPER LEVEL JET WILL BE ENOUGH TO BRING THE
RISK OF SEVERE STORMS TO THE REGION. THERE IS STILL SOME UNCERTAINTY
AS TO THE TRACK OF THE DISTURBANCE AND WHETHER STORMS WILL DEVELOP.
HOWEVER...IF STORMS DO DEVELOP...LOCATIONS NORTHEAST AND EAST OF A
LINE FROM GREENVILLE...TO THE JACKSON METRO AREA...TO LAUREL WILL
HAVE THE BEST CONDITIONS FOR SEVERE WEATHER BETWEEN 2 AND 9 PM. THE
MAIN RISKS WILL BE FROM DAMAGING WINDS OF 6O TO 70 MPH AND HAIL UP TO
QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED WEDNESDAY AFTERNOON INTO EARLY
EVENING...OTHERWISE IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Local storm report, Aug 4, 1:10 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     7 ENE CARTHAGE          32.78N 89.42W
08/03/2009                   LEAKE              MS   OTHER FEDERAL

            A FEW TREES WERE DOWN OFF HWY 16. REPORT FROM NSSL SHAVE.

&&

CME

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.